Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 266, NWS Atlanta, GA

July 6, 2002Johnson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2002, 5:23 PM EDT for Johnson County, Georgia. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 5:23 PM EDT (21:23 UTC)
Expired
Jul 6, 2002, 5:45 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Johnson County, GA

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:30 PM EDTThunderstorm WindWrightsville, GAThe Wrightsville Fire Department/Rescue Squad reported that some trees were blown down.
Jul 6, 5:40 PM EDTHail 0.75Wrightsville, GAThe public reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 062123
SVRATL
GAC167-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WRIGHTSVILLE...MOVING WEST AT 5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WRIGHTSVILLE.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3282 8280 3275 8261 3261 8268 3274 8292

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:15 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 3:15 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT SAT JUL 6 2002

OVERVIEW: WEAK BACKDOOR FRONT ENTERING EXTREME NORTHEAST GEORGIA
THIS AFTERNOON NOW PROGGED TO BECOME STATIONARY NEAR OR A LITTLE
NORTH OF AN ATLANTA-ATHENS LINE BY 06Z TONIGHT. LARGE UPPER LEVEL
HIGH PRESSURE RIDGE OVER THE MIDDLE PART OF THE COUNTRY WILL
RETROGRADE WESTWARD...ALLOWING SHORT WAVES MOVING ACROSS THE TOP OF
RIDGE AND AFFECT THE AREA BY MID WEEK.

SHORT TERM: CONVECTIVE TEMP IN ATL AREA AROUND 94 THIS AFTERNOON AND
SOUNDING SHOWS DRY AIR OVERHEAD. THINK VERY LITTLE CHANCE OF LATE
AFTERNOON COMVECTION THIS FAR NORTH. SOME EVENING CONVECTION
LINGERING IN CENTRAL GEORGIA. DRIER AIR OVER NORTH GEORGIA IS
SHORT-LIVED AS MEAN RH BEGINS CLIMBING SUNDAY AFTERNOON. WILL
CONTINUE POPS IN CENTRAL AND WILL NEED TO ADD SMALL POPS SUNDAY AND
MOPNDAY AFTERNOON FOR THE NORTH. TEMPS A FEW DEGREES LESS HOT WITH
MORE MOISTURE AND THE RIDGE HAVING REACHED ITS MAX STRENGTH.

EXTENDED: AS THE RIDGE RETROGRADES AND WITH AMPLE MOISTURE HANGING
AROUND WILL CONTINUE CHANCE POPS MID THRU LATE WEEK. SHORT WAVE WILL
PUSH ANOTHER FRONT INTO THE AREA BY THURSDAY...BRINGING THE BEST
PRECIP CHANCES. NO REAL PUSH OF COOLER AIR...SO FOR FOR TEMPS WILL
STAY PRETTY CLOSE TO SEASONAL NORMS AND MOS GUIDANCE.

FCSTID = 22

ATL  75 90 72 90 /  10 20 10 20
AHN  73 90 70 90 /  10 20 10 20
GVL  71 89 70 88 /  10 20 10 20
RMG  70 93 69 90 /  10 20 10 20
CSG  76 94 73 92 /  20 30 20 30
MCN  73 93 70 91 /  20 30 20 30

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

DH

In the hours before

Special weather statement, Jul 6, 4:10 PM EDT, 1 hour 13 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070145-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT SAT JUL 6 2002

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH STRETCHED ACROSS CENTRAL GEORGIA
THIS AFTERNOON FROM AUGUSTA TO COLUMBUS. A WEAK COLD FRONT FROM
TENNESSEE SOUTHEAST INTO SOUTH CAROLINA WAS PUSHING INTO NORTHERN
GEORGIA.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY NEAR THE LOW
PRESSURE TROUGH IN CENTRAL GEORGIA FOR THE REST OF THE AFTERNOON AND
EVENING HOURS. THE BEST CHANCE WILL BE SOUTH OF A LINE FROM THOMSON
TO MILLEDGEVILLE TO MACON TO COLUMBUS BETWEEN NOW AND 10 PM. A FEW
THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS AND DAMAGING
WIND GUSTS TO 65 MPH. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO
BE EXPECTED.

.DISCUSSION...
VERY HOT AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S HAS CREATED
A VERY UNSTABLE ATMOSPHERE WITH CAPES IN THE 3000 TO 4000 RANGE.
SURFACE WIND CONVERGENCE NEAR THE LOW PRESSURE TROUGH WILL CREATE
ADDITIONAL LIFTING OF THE ATMOSPHERE AND THE DEVELOPMENT OF ISOLATED
SEVERE THUNDERSTORMS. THE ATMOSPHERE SHOULD START TO STABILIZE LATE
EVENING WITH THUNDERSTORMS DISSIPATING BY MIDNIGHT.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:31 PM EDTSevere Thunderstorm WarningFFCTelfair29 min
Jul 6, 4:34 PM EDTSevere Thunderstorm WarningFFCWebster26 min
Jul 6, 5:11 PM EDTSevere Thunderstorm WarningFFCWashington34 min
Jul 6, 5:27 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Jul 6, 6:02 PM EDTSevere Thunderstorm WarningFFCToombs43 min
Jul 6, 6:06 PM EDTSevere Thunderstorm WarningFFCWhite24 min
Jul 6, 6:16 PM EDTSevere Thunderstorm WarningFFCJohnson24 min
Jul 6, 6:40 PM EDTSevere Thunderstorm WarningFFCHall35 min
Jul 6, 6:49 PM EDTSevere Thunderstorm WarningFFCJefferson41 min
Jul 6, 7:10 PM EDTSevere Thunderstorm WarningFFCHouston, Peach35 min
Jul 6, 7:24 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler36 min
Jul 6, 7:45 PM EDTSevere Thunderstorm WarningFFCDooly30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.